Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Columbia, SC

May 24, 2017Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 24, 2017, 1:57 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 1:57 PM EDT (17:57 UTC)
Expired
May 24, 2017, 2:45 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:16 PM EDTTSTM WND DMG13 Nw Evans, GAMULTIPLE TREES DOWN ON WASHINGTON ROAD AT KEG CREEK DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:04 AM EDTTornado WatchSPC11 hr
May 24, 11:03 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS52 KCAE 241757
SVRCAE
GAC073-181-189-SCC037-065-241845-
/O.NEW.KCAE.SV.W.0070.170524T1757Z-170524T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
157 PM EDT WED MAY 24 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Columbia County in east central Georgia...
  Central McDuffie County in east central Georgia...
  Southeastern Lincoln County in east central Georgia...
  Edgefield County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 245 PM EDT

* At 157 PM EDT, a severe thunderstorm was located 7 miles north of
  Harlem, or 9 miles northeast of Thomson, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Evans, Thomson, Edgefield, Dearing, Parksville, Modoc and Clarks
  Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM EDT for east central
Georgia...and central South Carolina. A tornado watch also remains in
effect until 600 PM EDT for east central Georgia...and central South
Carolina.

LAT...LON 3395 8199 3368 8182 3336 8247 3358 8257
TIME...MOT...LOC 1757Z 232DEG 47KT 3352 8236 

HAIL...<.75IN
WIND...60MPH
 
$$

awp
1 follow-up statement
149 
WWUS52 KCAE 241807
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
207 PM EDT WED MAY 24 2017

GAC189-241817-
/O.CAN.KCAE.SV.W.0070.000000T0000Z-170524T1845Z/
McDuffie GA-
207 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCDUFFIE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 600 PM EDT for east central
Georgia...and central South Carolina. A tornado watch also remains in
effect until 600 PM EDT for east central Georgia...and central South
Carolina.

LAT...LON 3395 8199 3368 8182 3342 8234 3349 8240
      3353 8239 3355 8244 3360 8242 3363 8244
      3365 8243 3364 8245 3364 8247
TIME...MOT...LOC 1807Z 232DEG 47KT 3360 8223 

$$

GAC073-181-SCC037-065-241845-
/O.CON.KCAE.SV.W.0070.000000T0000Z-170524T1845Z/
Columbia GA-Lincoln GA-Edgefield SC-McCormick SC-
207 PM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR COLUMBIA...SOUTHEASTERN LINCOLN...EDGEFIELD AND SOUTHEASTERN
MCCORMICK COUNTIES...

At 207 PM EDT, a severe thunderstorm was located 7 miles northwest of
Evans, moving northeast at 55 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Evans, Edgefield, Parksville, Modoc and Clarks Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

If on or near Strom Thurmond, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

A tornado watch remains in effect until 600 PM EDT for east central
Georgia...and central South Carolina. A tornado watch also remains in
effect until 600 PM EDT for east central Georgia...and central South
Carolina.

LAT...LON 3395 8199 3368 8182 3342 8234 3349 8240
      3353 8239 3355 8244 3360 8242 3363 8244
      3365 8243 3364 8245 3364 8247
TIME...MOT...LOC 1807Z 232DEG 47KT 3360 8223 

HAIL...<.75IN
WIND...70MPH
 
$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:08 AM EDT, 7 hours 49 minutes earlier.

Area forecast discussion, May 24, 6:08 AM EDT, 7 hours 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
608 AM EDT Wed May 24 2017

.SYNOPSIS...
Several waves of low pressure moving along a frontal boundary
stalled near the forecast area will bring periods of showers and
thunderstorms to the region through tonight. A cold front will
finally be moving east of the region Wednesday night, with drier
and cooler air taking hold by the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early morning analysis reveals surface low pressure over
southern Indiana with a cold front extending southwestward
through the Tennessee Valley to the western Gulf coast. Another
weaker nearly stationary boundary was located near the forecast
area but is subtle and diffuse. Sounding analysis indicates the
mid levels have dried a bit since Tuesday afternoon but abundant
low level moisture remains in place. Regional radar showing some
scattered convection lifting northeastward from central Georgia
into the forecast area ahead of a weak northeastward lifting
shortwave trough.

Expect scattered convection to continue lifting into the
forecast area through the early morning hours but then may see a
bit of a lull for a few hours in the wake of the passing
shortwave. More widespread convection is expected this afternoon
and evening as another surge of deep moisture moves over the
area with backed south to southeasterly low level flow in
response to deepening surface low pressure over the
Tennessee/Ohio Valleys. Precipitable water values will push back
up close to 1.75 inches and warm layer cloud depth will be
greater than 10kft supporting efficient rain processes and
continuing the flood threat. Therefore will continue to carry
the Flash Flood Watch already in effect through 8pm tonight.

Severe weather is also possible with strengthening mid level
flow and the nose of a 130 knot upper jet pushing into the
region during peak heating this afternoon. Diffluent 500mb flow
will also provide large scale lift combined with moderate to
strong instability leading to possible damaging wind and hail
threat, and tornadoes cannot be ruled out although that risk is
lower. Expect convection to develop over central GA and spread
northeastward into the forecast area this afternoon and continue
through the evening until a cold front off to the west pushes
into the region and shifts the deeper moisture to the east
overnight. SPC has expanded the slight risk area to encompass
all of the Carolinas and most of Georgia into Florida and MOS
guidance severe pops are quite high, over 50 percent.

Will carry categorical pops across most of the area
this afternoon into early evening with pops decreasing overnight
from southwest to northeast behind the front. Temperatures today
will be highly dependent on cloud cover and therefore confidence
is low but think the eastern Midlands could see some temps
around 80 to lower 80s while the remainder of the region remains
in the 70s. Overnight lows tonight will be dictated by cool
advection behind the front and we should see lows ranging from
the upper 50s western Midlands and upper CSRA to lower 60s
eastern Midlands.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The upper trough axis will swing through the forecast area on
Thursday with a pocket of very cold 500mb temperatures at -20C
which is quite cold for late May. Expect the cold temperatures
aloft will result in scattered showers with steep mid level
lapse rates and could even see a bit of graupel with some of the
stronger cells. By late afternoon the cold pool will have
shifted east of the forecast area and precipitation chances
should diminish along with cooler, drier air building into the
region. Highs on Thursday will be limited by cloud cover and
weak cool advection. Overnight lows Thursday night will fall
into the 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Dry and fair weather expected to close out the week with surface
high pressure building over the area with generally zonal
westerly or northwesterly flow at 500mb. Temperatures will be
slightly below normal on Friday in the lower 80s but will
quickly warm back above normal on Sat/Sun with southerly flow
returning and weak upper ridging building over the area.

The next weather system will impact the forecast area on Sun/Mon
as a deep trough dives southeastward into the middle of the
country and 500mb flow veers to the southwest allowing moisture
to increase again over the area. The combination of weak
shortwave energy and increasing moisture will warrant small
chance pops Sunday into Monday.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
Widespread stratus in place, with IFR CIGs. Will expect IFR CIGs to
continue into mid morning, then a gradual diurnal CIG improvement
during the day. Otherwise, main focus will then shift to shower and
scattered thunderstorm activity this afternoon and early evening,
some possibly severe. Bulk of moisture to shift out of the region
tonight, with drier air filtering in along with some wind expected
to preclude restrictions.

EXTENDED AVIATION OUTLOOK...Scattered showers and a few
thunderstorms possible Thursday afternoon, mainly north. Breezy
conditions expected Thu.

&&

.HYDROLOGY...
Significant rainfall over the past few days has resulted in
runoff into the mainstem rivers. Additional rainfall is expected
today and tonight, therefore over the next several days we will
see rises in rivers and streams across the area which could
result in river flooding. Additional rainfall and flood
potential will continue to be closely monitored.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through this evening for GAZ040-063>065-077.
SC...Flash Flood Watch through this evening for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, May 24, 4:28 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
428 AM EDT Wed May 24 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
428 AM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Numerous to widespread showers and thunderstorms are expected this
afternoon and evening. A few of these thunderstorms could become
strong and be capable of producing gusty winds and marginally severe
hail. The risk for severe weather will be the greatest through 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:21 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie39 min
May 24, 2:57 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie2 hr
May 24, 4:15 PM EDTSevere Thunderstorm WarningCAEBurke45 min
May 24, 2:28 AM EDTSpecial Weather StatementCAEBamberg47 min
May 24, 2:30 PM EDTSevere Thunderstorm WarningCAEEdgefield, Lexington, Newberry, Saluda45 min
May 24, 2:33 PM EDTTornado WarningCAEEdgefield, Saluda27 min
May 24, 3:00 PM EDTTornado WarningCAEFairfield, Lexington, Newberry, Richland, Saluda30 min
May 24, 3:14 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda61 min
May 24, 3:28 PM EDTTornado WarningCAEFairfield, Newberry32 min
May 24, 3:48 PM EDTSevere Thunderstorm WarningCAELancaster42 min
May 24, 3:54 PM EDTTornado WarningCAELancaster36 min
May 24, 4:12 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland, Saluda2 hr
May 24, 4:48 PM EDTSpecial Weather StatementCAEAiken27 min
May 24, 5:40 PM EDTRiver Flood AdvisoryCAELexington, Richland48 hr
May 24, 6:46 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland3 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.